Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 7, 2021, 2:15 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 2:15 PM EDT (18:15 UTC)
- Expired
- Jul 7, 2021, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WWUS81 KRNK 071815 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 215 PM EDT Wed Jul 7 2021 VAZ018-019-023-071845- Botetourt-Craig-Alleghany- 215 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON... At 214 PM EDT, a strong thunderstorm was located over Oriskany, moving north at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Covington... Clifton Forge... Oriskany... Iron Gate... Low Moor... Glen Wilton... and Longdale Furnace. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3754 7991 3762 8012 3793 8003 3784 7971 TIME...MOT...LOC 1814Z 201DEG 18KT 3766 7999 $$ KK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:34 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 7, 1:34 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 PM EDT Wed Jul 7 2021
.SYNOPSIS...
After isolated to scattered thunderstorms this afternoon and
evening, rain from Tropical Storm Elsa will arrives for Thursday
and Thursday night. The region will remain warm and humid
through the weekend with a daily threat of thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 910 AM EDT Wednesday...
No major changes overall to the forecast this afternoon...
12z RNK sounding showing a little more moisture around 8h-7h
mb, and evidenced with cu field already in place this morning
over the mountains/Blue Ridge.
Should still see a mainly dry forecast with very warm/hot
temperatures and humidity, though am leaning toward earlier
development of storms compared to yesterday with a little more
coverage, but still widely scattered across the mountains.
There is a shortwave/vort moving up across southeastern TN this
morning that is projected by models to move into eastern KY this
afternoon. Could see an uptick in storms mainly west of a BKW-
BLF-TRI line.
As for TS Elsa, she is about to make landfall along the north
central coast of Florida between Cedar Key and Apalachee Bay.
Still on track to for the center to pass east of our CWA
Thursday.
Previous discussion...
Once again fog was forming along the Greenbrier River and
through the New River Valley. Similar to conditions on Tuesday,
the fog will be shallow and a majority of it will dissipate by
13Z/9AM.
Short wave tracking into Tennessee and associated jet streak
will be close enough to provide more organized lift in the
Tennessee Valley and southern Blue Ridge this afternoon and
evening. Will have the highest probability of precipitation
south and west and I-77.
Air mass has not changed. Maximum temperatures will be close to
values reached on Tuesday. More mid and high clouds begin spreading
into the Mid Atlantic region from the south this afternoon. Leading
edge of the rainfall around Tropical Storm Elsa arrives in northern
North Carolina and extreme southern Virginia early Thursday morning.
Cloud cover and dew points in the 60s will keep temperatures mild
overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Wednesday...
Confidence is high for a wet and unsettled end to this week due to
the remnants of Tropical Storm Elsa and a cold front.
The remnants of Tropical Storm Elsa will pass over central North
Carolina on Thursday and race northeastward toward the Chesapeake
Bay by Thursday night. While the latest models have nudged the track
slightly westward compared to previous runs, it still appears that
confidence is highest for locally heavy rainfall and gusty winds up
to 25 MPH in Southside Virginia and the North Carolina Piedmont. QPF
has been increased toward an inch and a half, but there could be
locally higher amounts up to two inches if the track keeps shifting
westward in later model solutions. Cloud cover will be abundant, so
high temperatures for Thursday have been shoved downward even more.
Meanwhile, a cold front will enter the Ohio River Valley during
Thursday afternoon and could spark showers and thunderstorms west of
the Blue Ridge where the effects of Elsa will be less pronounced.
This front should eventually cross over the Appalachian Mountains
during Thursday night into Friday. More showers and thunderstorms
will traverse the Mid Atlantic during Friday before a small reprieve
occurs Friday night as weak high pressure passes to the north.
However, a new low pressure system will organize over the central
Plains and extend a warm front overhead on Saturday to fire more
convection during the day and into Saturday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Wednesday...
Hot and humid weather will start the new week with a daily threat of
afternoon showers and thunderstorms.
A low pressure system should move eastward into the central
Mississippi River Valley on Sunday, but its forward progress will be
halted by Monday due to a retrograding upper level ridge from the
Atlantic Ocean that should build over the Southeast. As a result,
the low pressure system will be forced to retreat northward toward
the Great Lakes before it can eventually progress eastward through
southeastern Canada. This overall synoptic pattern will keep the Mid
Atlantic firmly in the warm sector, and the hot and humid conditions
combined with orographical lift should spark a daily threat of
afternoon showers and thunderstorms throughout this forecast period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...
Mainly VFR today and tonight. There will be widely scattered
showers/storms along/west of a ROA-HLX line, so have VCTS in the
tafs this afternoon from ROA/BCB to BLF/LWB. Any storm will
likely produce IFR vsbys/cigs, though period over any airport
would be less than an hour.
Clouds increase tonight ahead of Elsa. Fog will not be as
prevalent if clouds increase faster, but have some IFR at LWB.
Rain showers will be overspreading the area after 12-13z, with
most seeing rain by the end of the taf period, becoming heavier
toward DAN. Thunderstorm chance should be limited thanks to
cloud cover. Expect cigs/vsbys to lower to IFR or worse for most
sites.
Above average confidence for ceilings, visibility and wind this
afternoon/evening. Average confidence for the location of
thunderstorms this afternoon.
Average to above average for cigs/vsbys sub-VFR for most after
12-14z Thu.
Extended Aviation Discussion...
Elsa and frontal boundary will bring period moderate showers/few
storms Thu afternoon, with rain shield moving out by Thu evening.
Beyond Elsa, VFR ceilings will prevail during the daytime.
Increasing humidity and showers will mean more IFR to LIFR
stratus and fog during Thursday night.
Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/WPHazardous weather outlook, Jul 7, 5:49 AM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 549 AM EDT Wed Jul 7 2021 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-081000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 549 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-081000- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 549 AM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The remnants of Elsa could bring locally heavy rainfall Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 2:15 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 215 PM EDT Wed Jul 7 2021 VAZ018-019-023-071845- Botetourt-Craig-Alleghany- 215 PM EDT Wed Jul 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON... At 214 PM EDT, a strong thunderstorm was located over Oriskany, moving north at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Covington... Clifton Forge... Oriskany... Iron Gate... Low Moor... Glen Wilton... and Longdale Furnace. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3754 7991 3762 8012 3793 8003 3784 7971 TIME...MOT...LOC 1814Z 201DEG 18KT 3766 7999 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Jul 7, 3:02 PM EDT | Flash Flood Watch | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 28 hr |
| Jul 7, 3:31 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 29 min |
| Jul 7, 4:03 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 57 min |
| Jul 7, 4:27 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 33 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| Jul 7, 3:19 PM EDT | Special Weather Statement | RNK | Greenbrier | 26 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.